Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

May 22, 2017Harding County, New Mexico

NWS Albuquerque, NM issued this special weather statement at May 22, 2017, 12:21 AM MDT for Harding County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2017, 12:21 AM MDT (06:21 UTC)
Expired
May 22, 2017, 1:00 AM MDT
In force
39 min
Issued by
NWS Albuquerque, NM

County Harding County, NM

The radar

The Cannon AFB radar (KFDX), 148 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS85 KABQ 220621
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
1221 AM MDT MON MAY 22 2017
 
NMZ528-529-531-532-220700-
Far Northeast Highlands-Eastern San Miguel County-Harding
County-Northeast Highlands-
1221 AM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 100 AM MDT...

At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Maes, or 18 miles southeast of Wagon Mound, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Roy and Solano. 

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3571 10466 3593 10456 3601 10406 3564 10405
TIME...MOT...LOC 0620Z 276DEG 19KT 3582 10447 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 21, 11:42 PM MDT, 39 minutes earlier.

Area forecast discussion, May 21, 11:42 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 PM MDT Sun May 21 2017

.AVIATION...
06Z TAF CYCLE
Nw flow aloft with embedded disturbances and return flow of low level
moisture over the eastern plains. Terrain obscured in areas MVFR to
IFR cigs/vsbys in br/shra/tsra from the central mt chain ewd to the
TX border. Tstms to become more numerous aft 18Z, with a few cells
becoming severe with large hail and wnd gusts to 50kt. Low clds may
ooze into the KSAF vcnty 10-15Z before drier nw flow, which will
dominate the wrn half of NM, mixes out the shallow moisture.

&&

.PREV DISCUSSION...249 PM MDT Sun May 21 2017...
.SYNOPSIS...
Gulf moisture invaded the Eastern Plains last night and will fuel a
few storms this afternoon and overnight, some of which may become
strong to severe. Warming will continue Monday across western New
Mexico, but a weak backdoor cold front across the Eastern Plains will
keep temperatures below normal there. More storms are forecast
Monday afternoon across the Eastern Plains, some of which may become
severe. An additional round of storms is forecast across the east
Monday night along a stronger backdoor cold front, which is forecast
to push into the Rio Grande Valley and create moderate east
canyon/gap winds. Temperatures will take a dip Tuesday behind the
front and be well below normal across the Eastern Plains. A renewed
warming and drying trend will begin Wednesday and continue through
the remainder of the work week with temperatures reaching above
normal areawide by Thursday. Windy conditions are forecast Thursday
and Friday across much of the area.

&&

.DISCUSSION...
The warming trend continues this afternoon, with observed 24hr change
values generally around +10 degrees at 2PM. That said, temperatures
are still below normal. Gulf moisture invaded the Eastern Plains
overnight into today and is already fueling a round of showers and
storms that are on the uptrend along and east of a sharpening
dryline across the plains/highlands. Latest NAM12 is forecasting
sbCAPE values of 1000-1600 J/kg and LIs of -5 to -7C with 0-6km Bulk
Shear of 35-45kts in an area from the South Central Mountains north
and east to Union County late this afternoon. While surface based
instability is somewhat limited, bulk shear values are sufficient for
supporting rotating storms and perhaps a supercell or two further
east near the Texas border where surface dewpoint temps are in the
upper 40s to lower 50s. The severe threat today is somewhat marginal,
but that trends up Monday with improved surface based instability
and slightly higher 0-6km Bulk Shear. A weak backdoor front will
provide the forcing Monday afternoon, with the best shot for severe
storms across the East Central and Southeast Plains.

A stronger backdoor front will follow down Monday night and progress
through the Central Mountain Chain early Tuesday morning, creating
moderate east canyon/gap winds. The front may spark an additional
round of storms across the east late Monday night as well. Cold air
advection behind the front will limit convective potential Tuesday
afternoon and will send daytime temperatures well below normal across
the Eastern Plains. Given upslope low level flow, a few storms are
possible late Tuesday moving off of the Northern Mountains with moderate
northwest flow aloft and favorable veering wind profiles. However, these
storms will be limited due to a cooler airmass with lower surface
dewpoint temperatures as mentioned above.

A new warming/drying trend will begin Wednesday as a ridge of high
pressure moves over the Southern Rockies and New Mexico. Windy
conditions are forecast Thu/Fri, with the westerlies punching in
behind the departing ridge axis. Thursday looks to be the warmest day
this forecast cycle, with daytime temperatures reaching above normal
areawide. Roswell will challenge 100 degrees for the first time this
calendar year on Thursday, thanks in part to downslope winds. Winds
will decrease over the weekend with weakening flow aloft. A backdoor
front will bring low level moisture and chances for storms back to
northeast and east central portions of New Mexico next weekend, with
decent agreement from the 12z GFS and ECMWF solutions.

11

&&

.FIRE WEATHER...
Northwest flow aloft coupled with a surge of low level Gulf moisture
over the eastern plains has combined to initiate convection over
portions of western San Miguel into western Guadalupe county this
afternoon. Isolated to scattered shower and thunderstorm activity
will persist through the evening hours, with a few storms capable of
becoming severe over the NE plains this evening. Frequent lightning,
large hail, and erratic gusty winds up to 50kts will be accompanied
with the stronger storms.

The S/SE flow of Gulf moisture continues Monday with another around
of afternoon showers/storms across the eastern plains. Storm
coverage will be more widespread with a greater potential for severe
storms along the TX border. A strong backdoor front slides south
across the eastern plains Tuesday, kicking out the Gulf moisture,
lowering Mixing Hgts, and dropping daytime highs 10-15F. The front
will also bring breezy to windy gap winds through the central valley
Tuesday morning.

Cold temperatures don't last long across the eastern plains as dry
westerly flow sets up over NM Wednesday, rebounding daytime highs to
normal levels over the eastern plains. Temperatures warm well above
average over the SE plains Thursday, before a general cooling trend
sets up over NM Friday and through the weekend with temperatures
near or above average. RH recoveries will be poor across NW and
southern NM Thursday, with MinRH levels dipping to the single digits
and low teens each afternoon. Coverage of critical fire conditions
increases greatly Thursday and Friday with winds diminishing by
Saturday and thereby reducing critical fire conditions. Afterwards,
long range models show lighter westerly flow aloft allowing eastern
RH's to recover somewhat.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 21, 4:43 AM MDT, 19 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
443 AM MDT Sun May 21 2017

NMZ501>540-221100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
443 AM MDT Sun May 21 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal chance of strong to severe thunderstorms late
this afternoon into early tonight across northeast New Mexico. The
main threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms Monday afternoon and
evening across the eastern plains of New Mexico. The main threats
will be large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

In the hours before

Special weather statement, May 21, 7:17 PM MDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
717 PM MDT SUN MAY 21 2017

NMZ534-537-220130-
Quay County-De Baca County-
717 PM MDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DE BACA AND
SOUTHWESTERN QUAY COUNTIES...

At 717 PM MDT, a strong thunderstorm was located 7 miles northwest of
House, or 21 miles northeast of Fort Sumner, moving southeast at 20
mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
House.

Guyer
Special weather statement, May 21, 8:04 PM MDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
804 PM MDT SUN MAY 21 2017

NMZ528-530-220215-
Far Northeast Highlands-Union County-
804 PM MDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL UNION AND EASTERN
COLFAX COUNTIES...

At 803 PM MDT, a strong thunderstorm was located over Farley, or 30
miles south of Des Moines, moving east at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Gladstone and Farley.

Guyer
Special weather statement, May 21, 11:10 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1110 PM MDT SUN MAY 21 2017

NMZ527-528-530-220545-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
1110 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 1145 PM MDT...

At 1109 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farley, or 27 miles east of Springer, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gladstone and Farley.

&&

LAT...LON 3626 10416 3644 10420 3657 10363 3631 10357
TIME...MOT...LOC 0509Z 258DEG 37KT 3637 10409

40
Special weather statement, May 21, 11:42 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1142 PM MDT SUN MAY 21 2017

NMZ530-220615-
Union County-
1142 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION COUNTY UNTIL
1215 AM MDT...

At 1142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gladstone, or 30 miles south of Des Moines, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gladstone.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3622 10397 3640 10398 3647 10345 3620 10343
TIME...MOT...LOC 0542Z 266DEG 32KT 3632 10388

40
Special weather statement, May 21, 11:43 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1143 PM MDT SUN MAY 21 2017

NMZ528-531-220615-
Far Northeast Highlands-Harding County-
1143 PM MDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN MORA COUNTIES UNTIL 1215 AM MDT...

At 1143 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Roy, or 16 miles southeast of Wagon Mound, moving east
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roy and Solano.

&&

LAT...LON 3579 10400 3579 10453 3598 10454 3606 10401
      3580 10399
TIME...MOT...LOC 0543Z 266DEG 32KT 3590 10445

40
Special weather statement, May 22, 12:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1221 AM MDT MON MAY 22 2017

NMZ528-529-531-532-220700-
Far Northeast Highlands-Eastern San Miguel County-Harding
County-Northeast Highlands-
1221 AM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 100 AM MDT...

At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Maes, or 18 miles southeast of Wagon Mound, moving
east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Roy and Solano.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3571 10466 3593 10456 3601 10406 3564 10405
TIME...MOT...LOC 0620Z 276DEG 19KT 3582 10447

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:24 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay51 min
May 21, 7:24 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt66 min
May 21, 8:47 PM MDTAreal Flood AdvisoryABQQuay118 min
May 21, 11:10 PM MDTSpecial Weather StatementABQUnion35 min
May 21, 11:42 PM MDTSpecial Weather StatementABQUnion33 min
May 21, 11:43 PM MDTSpecial Weather StatementABQHarding32 min
May 22, 12:33 AM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel42 min
May 22, 1:39 AM MDTSpecial Weather StatementABQHarding51 min
May 22, 12:36 PM MDTSpecial Weather StatementABQDe Baca39 min
May 22, 12:48 PM MDTSevere Thunderstorm WarningABQDe Baca47 min
May 22, 12:52 PM MDTSpecial Weather StatementABQGuadalupe23 min
May 22, 1:09 PM MDTSevere Thunderstorm WarningABQDe Baca36 min
May 22, 1:53 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay, Roosevelt52 min
May 22, 1:56 PM MDTSpecial Weather StatementABQSan Miguel34 min
May 22, 2:34 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe25 min
May 22, 2:42 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more40 hr
May 22, 2:57 PM MDTSpecial Weather StatementABQCurry33 min
May 22, 3:27 PM MDTSpecial Weather StatementABQQuay33 min
May 22, 3:51 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln43 min
May 22, 3:58 PM MDTSevere Thunderstorm WarningABQGuadalupe34 min
May 22, 4:10 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt23 min
May 22, 4:33 PM MDTSpecial Weather StatementABQGuadalupe42 min
May 22, 4:43 PM MDTSpecial Weather StatementABQ32 min
May 22, 4:49 PM MDTSpecial Weather StatementABQDe Baca26 min
May 22, 5:09 PM MDTSpecial Weather StatementABQRoosevelt51 min
May 22, 5:14 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt46 min
May 22, 5:15 PM MDTSevere Thunderstorm WarningABQChaves, De Baca45 min
May 22, 5:39 PM MDTSevere Thunderstorm WarningABQMora, San Miguel51 min
May 22, 5:54 PM MDTSevere Thunderstorm WarningABQChaves51 min
May 22, 5:57 PM MDTSevere Thunderstorm WarningABQMora, San Miguel48 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.